Thunderstorm Wind, Frederick
- When
- May 26, 7:13 PM EST
- Where
- Frederick County, 0.69 mi N of Myersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.510, -77.570
Large tree branches were blown down in Meyersville.
A warm front moved through the area during the early morning hours of May 26th, placing the region in the warm sector. This allowed for a hot and humid air mass to overspread the region during the afternoon, leading to significant levels of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front moved through the area during the early morning hours of May 26th, placing the region in the warm sector. This allowed for a hot and humid air mass to overspread the region during the afternoon, leading to significant levels of instability. Modest but sufficient wind shear was also present as an upper level disturbance approached the region from the west. This combination of factors led to the development of showers and thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Sun May 26 2019
.SYNOPSIS...
A weak cold front will settle southward across the area tonight,
stalling across the region on Monday before lifting northward
again Tuesday. Bermuda high pressure sets up toward the middle
portion of the week, resulting in hot and humid conditions over
much of the eastern United States.
&&
.NEAR TERM /THROUGH TONIGHT/...
This afternoon, a cold front extends across the Great Lakes.
Aloft, one shortwave/MCV is moving across southern Pennsylvania,
with another in the lower Ohio Valley. In between, broad lift in
the warm sector and weak vorticity advection in an unstable
atmosphere is resulting in scattered thunderstorm development.
Most of the lift with the lead MCV is to the north, and thus
activity through the remainder of the afternoon may be somewhat
scattered. MLCAPE is 1000-1500 J/kg with deep shear greater than
40 kt. Thus any storms that strengthen will have a severe
threat, with some supercells possible. Straight hodographs,
weak low level wind shear, and high LCLs will make the tornado
threat limited though. Modest mid level lapse rates and a
downsloping wind may inhibit storm intensity and the hail
threat, though obviously any supercells would counteract that.
So damaging winds due to steep low level lapse rates and decent
DCAPE will be the primary threat. There may be a bit of a lull
in activity between 5-8 PM.
Most high-res guidance indicates well-organized convection
upstream propagating into the area this evening. Given
instability and shear will still be present, a severe weather
risk will continue. While the storms should be a bit more
widespread, the severe weather coverage is a little more
uncertain since it will have to counteract a stabilizing
nocturnal boundary layer. This activity will likely exit to the
south/east by midnight - 2 AM, continuing to weaken as it does
so. The cold front will also push south, perhaps modulated by
the convection. There may be a lingering shower along the front,
but the latter half of the night should be more dry. Some patchy
fog could develop, though mostly cloudy skies will be a limiting
factor. Lows will be in the 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The surface front should generally be south of the area on
Memorial Day, limiting instability. A few showers and
thunderstorms could develop through the day in the deeper
frontal zone, but most of the recent guidance has very little
activity. Greater Baltimore has the lowest chance of rain.
Clouds will probably outweigh sunshine for much of the day with
highs in the upper 70s to mid 80s.
The weak boundary will start heading back north Monday night
and will move back north of most of the region on Tuesday.
Before that happens, however, another shortwave will bring a
round of late night/early morning showers. Thunderstorms will
also be possible as steep mid-level lapse rates and instability
advect into the area. Time of day suggests there won't be a lot
of severe threat with this round, but will need to watch heavy
rain potential. After the front moves north, temps should rise
back close to 90 later in the day Tuesday, with plenty of
humidity. So there will likely be fairly large CAPE values with
moderate to strong shear. However, there may be some subsidence
in the wake of the shortwave, and better frontal forcing remains
to the north. At the moment, most guidance limits convective
activity across northern parts of the area and across PA. But
there could be an attendant severe threat. The proximity of any
frontal forcing will determine any convective threat Tuesday
night, but with the boundary likely to the north, have kept PoPs
low.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
For Wednesday and Thursday, high pressure both at the surface and
aloft will be centered over Atlantic Ocean into Florida while a
boundary remains well to our north. A southwest flow will usher in
hot and humid conditions during this time.
A cold front will drop south into our region Thursday night and it
will stall out nearby through the weekend. At the same time, a weak
upper-level trough is expected to be overhead. This will bring
chances for showers and thunderstorms along with seasonable
conditions.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Thunderstorm activity may be rather scattered through this
afternoon. Originally high-res models were hitting the I-95
corridor in the 19-21Z time frame, but development has been slow
and this forcing will be moving to the east. So any direct hits
will be limited through sunset and will have to be handled with
TEMPOs, but these storms could be severe. Guidance has a more
organized threat from upstream storms this evening, so have
indicated this with a TSRA. These storms could be strong/severe
as well. However, details will have to be updated when the
threat becomes evident. Patchy fog is possible after storms exit
late tonight, though clouds may be a limiting factor. Some low
clouds aren't out of the question either.
The front will be south of the area Monday, then lift back north
Tuesday. So Tuesday will have the greater threat of showers and
storms, and the highest chance may actually be in the morning.
Patchy nocturnal fog will remain possible at the outlying
terminals with otherwise VFR prevailing.
VFR conditions are expected most of the time Wednesday and Thursday.
A shower or thunderstorm cannot be ruled out, but much of the time
will be dry. A weak boundary will stall out nearby Friday, bring the
chance for showers and thunderstorms.
&&
.MARINE...
Winds out of the southwest to west at 5-10 kt expected this
afternoon, becoming northwest to north as a front passes south
tonight. Winds behind the front may briefly gust near SCA
criteria. Light winds likely to prevail through Monday and
Tuesday as a weak front meanders across the region. Main concern
will be potential Special Marine Warnings due to thunderstorms,
with highest odds this afternoon through about 2 AM tonight and
again on Tuesday.
High pressure to the south will control the weather pattern
for Wednesday and Thursday with south to southwest winds. Winds
should remain below SCA criteria for most of the time. A weak
boundary may impact the area late in the week.
&&
.TIDES/COASTAL FLOODING...
Now that winds have taken a more westerly direction, anomalies
are decreasing, and should decrease further tonight when a cold
front moves to the south. So after the DC SW Waterfront advisory
expires this afternoon, the next few cycles should remain below
flood stage.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BJL
AVIATION...BJL/ADS
MARINE...BJL/ADS
TIDES/COASTAL FLOODING...ADSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1036 AM EDT Sun May 26 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1036 AM EDT Sun May 26 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon and tonight. Some thunderstorms will be severe, with damaging winds and large hail being the primary threats. Anyone who plans on being outdoors should pay close attention to the latest forecasts. The best chance for strong to severe storms will be between 4 pm late this afternoon until 2 am overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1036 AM EDT Sun May 26 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through late this evening. Some thunderstorms will be severe, with damaging winds and large hail being the primary threats. Anyone who plans on being outdoors should pay close attention to the latest forecasts. The best chance for strong to severe storms will be between 2 pm and midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 1 NE BARRACKS 38.07N 78.50W
05/26/2019 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ON GEORGETOWN ROAD NEAR TERRELL ROAD E.
&&
EVENT NUMBER LWX1904540
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 4 NE GATEWOOD 38.12N 77.62W
05/26/2019 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN IN THE 5900 BLOCK OF PARTLOW ROAD.
&&
EVENT NUMBER LWX1904541
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 SSW GATEWOOD 38.06N 77.68W
05/26/2019 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN IN THE 10000 BLOCK OF WALLERS ROAD NEAR
PARTLOW.
&&
EVENT NUMBER LWX1904542
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG KEENE 37.87N 78.56W
05/26/2019 ALBEMARLE VA BROADCAST MEDIA
TREE DOWN ON POWER LINES ON ROUTE 20 JUST NORTH OF
KEENE.
&&
EVENT NUMBER LWX1904543
JESpecial Weather Statement National Weather Service Baltimore MD/Washington DC 542 PM EDT Sun May 26 2019 ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508- VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-270000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Washington-Frederick MD-Carroll- Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel- Charles-St. Marys-Calvert-Extreme Western Allegany- Central and Eastern Allegany-Northwest Montgomery- Central and Southeast Montgomery-Northwest Howard- Central and Southeast Howard-Northwest Harford-Southeast Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George-Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Washington, Hagerstown, Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, St. Charles, Waldorf, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg, Cumberland, Germantown, Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville, Lovingston, Charlottesville, Stanardsville, Madison, Orange, Gordonsville, Culpeper, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 542 PM EDT Sun May 26 2019 ...Severe Thunderstorms Likely This Evening... Widely scattered thunderstorms will be popping up anywhere in Maryland between the Chesapeake Bay and the Appalachians, northern and central Virginia, eastern West Virginia, and the District of Columbia late this afternoon. Activity will become numerous this evening. Any thunderstorm today will be capable of becoming severe, with damaging winds and large hail being the primary threats. Anyone who plans on being outdoors should pay close attention to the latest forecasts. Stay alert for warnings and be prepared to seek shelter quickly should thunderstorms occur. If you see lightning or hear thunder, you are close enough to be in harm's way. HTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 NNE KEENE 37.87N 78.55W
05/26/2019 ALBEMARLE VA PUBLIC
LARGE BRANCHES DOWN ON RT. 20 JUST NORTH OF KEENE, VA.
&&
EVENT NUMBER LWX1904544
JMGThe Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
15 thunderstorm wind. Local standard time, as filed.
Large tree branches were blown down in Meyersville.
Several trees were blown down near Emmitsburg.
A tree was blown down on Monroe Street near Route 34.
Several trees were blown down in the Lewistown area of Frederick County.
Several trees and wires were blown down northwest of Westminster.
A tree and power lines were blown onto a house in Westminster.
A tree was blown down on the 1000 block of Plaza Circle. A tree was also blown down at the intersection of Trimble Road and Erwin Drive.
A tree was blown down on Haverhill Road near Joppa Farm Road.
Multiple trees were blown down and a barn was displaced from its foundation along Tunnell Road between Henryton Road and Marriottsville Road. Trees were also reported down along Barley Field Way.
A tree was blown down on Liberty Road.
A tree was blown down in Poplar Hill.
Multiple trees were reported blown down in Halethorpe.
A tree was blown down near the intersection of Waterbury Road and Severn Chapel Road. A tree was also blown down near the interchange of I-97 and Generals Highway.
A tree was blown down near the intersection of Sunrise Beach Road and Whitneys Landing Drive.
A tree was blown down near the intersection of Herald Harbor Road and Wilson Road. A second tree was also blown down nearby at the intersection of Herald Harbor Road and Rosewood Trail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826235, 826236, 826239, 826238, 826252, 826253, 826240, 826242, 826243, 826244, 826245, 826247, 826248, 826249, 826250.